Unintentional weight gain occurs when you put
on weight without increasing your consumption of food or liquid and without
decreasing your activity. It’s often due to fluid retention, abnormal growths, constipation,
or pregnancy. Unintentional weight gain can be periodic, continuous, or rapid.
unintentional weight gain includes regular
fluctuations in weight. One example of unintentional
weight gain is experienced during a woman’s menstrual cycle. Periodic, but longer-term unintentional weight gain is often the result
of pregnancy, which lasts 9 months.
Rapid unintentional weight gain may be due to
medication side effects. Many cases of unintentional weight gain are harmless.
But some symptoms experienced along with rapid weight gain may signal a medical
causes unintentional weight gain?
The most common cause of unintentional weight
gain is pregnancy. But many women do intentionally eat more to support the
growth of the baby. During pregnancy, most women put on weight as the baby
grows. This extra weight consists of the baby, placenta, amniotic fluid, increased
blood supply, and an enlarging uterus.
Between the ages of 45 and 55, women enter a
stage called menopause.
During a woman’s reproductive years, estrogen — the hormone responsible for menstruation and ovulation —
begins to decline. Once menopause occurs, estrogen is too low to induce
A decrease in estrogen can cause women in
menopause to experience weight gain around the abdominal region and the hips. Aside
from the hormonal changes of menopause, women diagnosed with polycystic ovarian
syndrome (PCOS) may also experience weight gain.
Hormonal changes in your middle years can also
cause your metabolism to slow down, leading to weight gain.
Other medical conditions affecting hormone levels
can cause weight gain in both sexes. These include:
- Cushing’s syndrome
- increased cortisol (stress
Periodic weight gain is often due to the
menstrual cycle. Women may experience water retention and bloating around the
time of their period. Changing levels in estrogen and progesterone may cause
gain weight. Normally, this is a weight increase of a few pounds.
This type of weight gain subsides when the
menstrual period ends for the month. It often reappears the next month when the
menstrual period starts again, and sometimes during ovulation.
Unexplained rapid weight gain may be the
result of fluid retention. Fluid retention, also known as edema, can cause your limbs, hands,
feet, face, or abdomen to look swollen. People with heart failure, kidney disease,
or those taking certain medications may experience this type of weight gain.
You should always report rapid weight gain and
fluid retention to your doctor, even if no other symptoms are present.
Unintentional weight gain can be due to
certain medications, including:
- antipsychotic medications
- birth control pills
are the symptoms of unintentional weight gain?
Depending on the cause, symptoms of
unintentional weight gain can differ from person to person. Symptoms associated
with this type of weight gain include abdominal discomfort or pain and bloating.
You can also experience visible swelling in
the abdomen and other areas of the body, or the extremities (arms, legs, feet, or
You should see a doctor immediately if you
experience the following symptoms:
- skin sensitivity
- shortness of breath
- difficulty breathing
- swollen feet
- heart palpitations
- changes in vision
- rapid weight gain
When these symptoms accompany unintentional
weight gain, they can sometimes signal a serious condition.
is unintentional weight gain diagnosed?
Your doctor will ask several questions about
your symptoms, lifestyle, and medical history. Your doctor also may take a
blood sample to check hormone levels, kidney function, and other health markers
that can show medical problems.
An imaging test like an ultrasound, X-ray,
MRI, or CT scan may be necessary.
are the treatment options for unintentional weight gain?
There are several ways to treat unintentional
weight gain. The best method of treatment depends on the cause of your unintentional
If a hormonal imbalance is the cause, your
doctor may prescribe medication to balance your hormone levels. The medication
will depend on what hormones are affected. These medications are often used
If medication is the cause of the problem,
your doctor will recommend alternative treatments.